Question of the Week # 141, 142 and 143

Q141) A 50 year old obese woman with history of uncontrolled Hypertension and congestive heart failure is admitted with complaints of palpitations for the past one week. Her symptoms have worsened over the past 24 hours. An electrocardiogram shows atrial fibrillation with rapid ventricular response.  After adequately controlling her heart rate with pharmacotherapy, warfarin therapy is initiated at 10mg per day and the patient is discharged. Three days after her discharge, patient presents to the ER with erythematous and painful lesion on her right thigh 

The most likely etiology of this condition is:

A)     Cholesterol Embolism

B)      Toxic Epidermal Necrolysis

C)      Steven Johnson Syndrome

D)     Sudden drop in Protein C levels

E)      Necrotizing Fascitis

142)  The next IMMEDIATE step in managing this patient is:

A)     Initiate Heparin

B)      Surgical Debridement

C)      Intravenos Clindamycin

D)     Stop Warfarin, administer Vitamin K and initiate Heparin

E)      Intravenos Corticosteroids

Appropriate treatment has been initiated and the patient symptoms have much improved. Patient is concerned about the potential risks from her chronic atrial fibrillation.Which of the following is important in long term management of this patient’s atrial fibrillation associated risks?

A) Clopidogrel

B) Low molecular weight heparin daily

C) Initiate Warfarin at a low dose and titrate slowly to INR of 2 to 3

D) Aspirin only

E) No anticoagulation is necessary

7 Responses

  1. 141-d, 142-a, 143-c

  2. D) Sudden drop in Protein C levels
    D) Stop Warfarin, administer Vitamin K and initiate Heparin
    C) Initiate Warfarin at a low dose and titrate slowly to INR of 2 to 3

    • this is correct, her CHAD S score for AF will determine she needs warfarin..she has CHF, also warfarin must be stopped and then administer heparin and Vitamin K to prevent over anticoagualtion, the skin necrosis is due to deficiency of protein C

  3. D,D,C

  4. d d c

  5. DDC

  6. Patient has Protein “C” Deficiency, check for protein C deficiency.
    The reason why we don’t check for protein S is because the incidence of protein C is 1 in 300 cases Vs protein S which is 1 in 20,000.

    Patients generally need to be treated with the blood-thinning drug heparin before taking warfarin in such cases. However, the first thing you need to do is Stop Warfarin, give Vitamin K so that it reduces warfarin levels in the patient and then start anticoagulation with Heparin preferably LMW heparin

    Later, once the symptoms subside, start warfarin at a low dose and titrate it to an INR of 2-3

    Answer D, D, C

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: